Oklahoma, 2016Damaging Wind in Oklahoma, November 28, 2016
November 28, 2016 · NWS OUN · 1 event in 1 county or zone
Overnight on the 27th past midnight into the 28th, a line of storms formed ahead of a cold front from central Texas and stretched into south Central Oklahoma. Some of these storms became marginally severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Overnight on the 27th past midnight into the 28th, a line of storms formed ahead of a cold front from central Texas and stretched into south Central Oklahoma. Some of these storms became marginally severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 27, 10:30 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Nov 27, 10:30 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1030 PM CST Sun Nov 27 2016
.AVIATION...
MVFR ceilings at OKC/OUN/PNC are expected to become VFR by 09Z.
Otheriwse, a narrow window for thunder to impact SPS between 06Z and
09Z. Southwest to west winds will increase across much of the area
Monday morning and continue into the aftn before diminishing. Sites
in central and southern OK into north Texas will see gusts of 25-
30kts.
30
&&
.PREV DISCUSSION... /ISSUED 909 PM CST Sun Nov 27 2016/
.DISCUSSION...
Recent runs of the HRRR develop convection southwest of Wichita
Falls between 1 and 2 am with further develop to the north and
east through 7 am. However, some weak returns around Big Springs
and Synder may indicate storms may form before midnight.
Regardless, it appears south central and southeast Oklahoma will
have a good opportunity for showers and storms tonight with strong
winds and hail possible with the strongest storms. Storms will
move very quickly and storm tops should be below 30k feet.
&&
.PREV DISCUSSION... /issued 244 PM CST Sun Nov 27 2016/
DISCUSSION...
Latest water vapor satellite imagery reveals one lead shortwave
trough emerging from the Central Rockies onto the Central High
Plains, and another moving through Nevada. The first shortwave
trough has resulted in strong surface pressure falls in the lee of
the Rockies and latest surface analysis shows a 988 mb surface low
in far northwest Kansas. Strong winds have resulted across
Oklahoma and western north Texas. Maximum gusts have been around
40 mph across northwest Oklahoma. The stronger winds have been
confined to the Oklahoma and Texas panhandles where deeper mixing
is occurring and gusts over 50 mph have been common. The strongest
winds in our area through sunset will be where partial clearing
and deeper mixing has occurred across far northwest Oklahoma. As a
Pacific cold front moves east and winds veer, gusts approaching 50
mph may be possible across this area until mixing subsides early
this evening. Otherwise, low stratus has been persistent across
the entire area all day and this will continue into the night with
gradual clearing from the west.
Short term model guidance continues to show a low-level theta-e
corridor ahead of the front slowly moving eastward. As
aforementioned lead shortwave lifts northeast the front/moisture
axis will linger and slowly move eastward. Cooling aloft/ascent
ahead of the next shortwave trough (now over Nevada and moving
quickly east) will overspread this moist axis and should result in
isolated/scattered convection developing late this evening and
continuing into the night. Low level moist advection beneath
steepening mid level lapse rates should contribute to at least 500
J/kg to perhaps 1,000 J/kg MUCAPE from parcels that should
originate just above the surface. This combined with strong deep
layer shear in excess of 60 knots should lead to organized/intense
thunderstorms and a few may be marginally severe. Marginally
severe hail is the most likely severe threat given somewhat
stable boundary layer limiting the wind/tornado threat. Having
said that, given the very strong momentum aloft, a few severe wind
events are possible. Spatial details of convection are not quite
clear but it does appear the potential exists further northwest
than originally thought, possible as far northwest as north-
central Oklahoma, by late evening. Convection will probably expand
in coverage toward the south and east and be most numerous later
in the night across south-central and especially southeast
Oklahoma.
Rain chances will end early tomorrow as the second shortwave
trough departs. A period of mean westerly/downsloping flow should
result in slightly above normal temperatures tomorrow. The
combination of a drier air mass and breezy conditions may lead to
elevated to near critical fire weather conditions across western
portions of our area (see Fire Weather Discussion below).
The weather will be uneventful through Thursday with the only
notable change being a cold front forced by head another shortwave
trough rotating around large/deep Midwest closed low. This cold
front will arrive on Tuesday and keep temperatures from warming
nearly as much as is anticipated tomorrow. Highs in the 50s will
be common in all but the southern portion of the area where the
front will arrive later. Even colder temperatures are expected
Wednesday as northerly flow and cold advection keep temperatures
in the 40s across the northern portion of the area. Low amplitude
ridging aloft will bring moderating temperatures (to near late
November normals) on Thursday.
A complicated scenario develops by Friday and especially this
weekend. Inconsistencies and disagreements among medium range
guidance leads to a low confidence forecast. Beginning late
Friday and persisting through the night, most of the deterministic
and ensemble guidance shows a broad/weak isentropic ascent
scenario with sufficient moistening for precipitation. This
occurs ahead of a deepening increasingly closed off mid-upper low
that will be positioned to our west. Variances in the synoptic
scale details with the pattern across the Midwest into the
Northeast have implications for precipitation type for us. Some
solutions are more robust with a cold surge into our area early on
that would be sufficient for snow across at least the northern
portion of the area. However, the GEFS mean and ECMWF
deterministic have trended less anomalously negative with 500 mb
heights across the northeast indicated that the first cool surge
may be less significant and confined to just the northern portion
of the area. The new 12z ECMWF is the most concerning for our area
with regards to cold/snow and potential winter weather impacts. It
shows the Southwest closed low phasing with northern stream wave
and accelerating east, passing to our south. This scenario would
bring a second more defined cold surge southward coincident with
large scale ascent spreading over the area. The GFS and its
ensembles as well as the Canadian are more closed off with this
system and have it out of phase with this northern stream wave,
however. If medium range guidance trends toward the latest ECMWF,
this would necessitate higher precipitation probabilities for
Saturday and more potential for snow.
BRB
FIRE WEATHER...
Mimimum relative humidity values are expected to fall to between
20 and 25 percent across much of western north Texas and perhaps
far southwest Oklahoma tomorrow afternoon. This may be somewhat
mismatched with when the highest winds are expected (earlier in
the day) thus limiting the fire weather concern. Still, 15 to 20
mph sustained 20 foot winds will lead to elevated to near critical
fire weather conditions across this area.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 50 66 40 56 / 30 10 0 0
Hobart OK 45 66 38 56 / 20 10 0 0
Wichita Falls TX 52 70 45 64 / 30 10 0 0
Gage OK 37 63 32 51 / 10 0 0 0
Ponca City OK 48 64 36 54 / 40 10 0 0
Durant OK 59 70 46 65 / 80 40 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Nov 27, 6:45 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CST SUN NOV 27 2016
OKZ004>048-050>052-TXZ083>090-281930-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
645 PM CST SUN NOV 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.
.DAY ONE...TONIGHT...
.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA INCLUDES LOCATIONS SOUTH OF LINE FROM
ARCHER CITY AND HENRIETTA TEXAS TO RINGLING... SULPHUR...ADA AND
STUART OKLAHOMA. A MARGINAL RISK EXISTS TO THE NORTH OF THE SLIGHT
RISK AREA AND SOUTH OF A LINE FROM SEYMOUR AND BURKBURNETT TEXAS
TEXAS TO DUNCAN... PAULS VALLEY AND SEMINOLE OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS IS AFTER MIDNIGHT.
IMPACTS...
LARGE HAIL TO THE SIZE OF QUARTER AND DAMAGING WIND GUSTS
AROUND 60 MPH WILL BE THE PRIMARY CONCERNS.
DISCUSSION...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A STRONG
UPPER LEVEL DISTURBANCE APPROACHES THE AREA FROM THE WEST. VERY
STRONG WIND FIELDS AND SUFFICIENT INSTABILITY WILL BE PRESENT
FOR A FEW SEVERE THUNDERSTORMS... CAPABLE OF PRODUCING LARGE
HAIL... DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL ACROSS THE
RISK AREAS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS LATE TONIGHT.
.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS SHOULD BE PREPARED
FOR SEVERE WEATHER OPERATIONS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
.THUNDERSTORMS...
SHOWERS AND ISOLATED STORMS WILL LIKELY LINGER ACROSS PORTIONS OF
SOUTHEAST OKLAHOMA MONDAY MORNING. A STORM OR TWO COULD STILL
BECOME STRONG TO MARGINALLY SEVERE WITH HAIL UP TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH.
.FIRE WEATHER...
ELEVATED TO NEAR CRITICAL WILDFIRE CONDITIONS COULD ALSO BE
POSSIBLE MONDAY AFTERNOON IN PARTS OF WESTERN NORTH TEXAS.
GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
MBS/30
In the hours before
Special weather statement, Nov 28, 1:31 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
131 AM CST MON NOV 28 2016
OKZ050-051-280800-
LOVE OK-MARSHALL OK-
131 AM CST MON NOV 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOVE AND MARSHALL
COUNTIES UNTIL 200 AM CST...
AT 130 AM CST...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR MARIETTA TO 3 MILES NORTHEAST OF THACKERVILLE TO 6 MILES NORTH
OF GAINESVILLE...MOVING NORTHEAST AT 55 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
MADILL...MARIETTA...KINGSTON...THACKERVILLE...WOODVILLE...WESTERN
LAKE TEXOMA...LEBANON...WILLIS AND OAKLAND.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 0 AND 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3372 9715 3373 9717 3377 9715 3395 9716
3416 9681 3411 9666 3391 9664 3391 9667
3383 9671 3383 9676 3387 9681 3385 9686
3395 9691 3395 9698 3385 9702 3385 9709
3382 9705 3380 9709 3373 9709
TIME...MOT...LOC 0730Z 230DEG 47KT 3393 9709 3382 9709 3373 9713
11Special weather statement, Nov 28, 1:52 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
152 AM CST MON NOV 28 2016
OKZ047-051-052-280815-
BRYAN OK-MARSHALL OK-JOHNSTON OK-
152 AM CST MON NOV 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BRYAN...MARSHALL AND
SOUTH CENTRAL JOHNSTON COUNTIES UNTIL 215 AM CST...
AT 150 AM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR
LEBANON...MOVING EAST-NORTHEAST AT 50 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
MADILL...TISHOMINGO...KINGSTON...COLBERT...MEAD...LAKE TEXOMA...
LEBANON...LITTLE CITY...WOODVILLE...WILLIS...CARTWRIGHT...CALERA...
OAKLAND AND MCBRIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
IF ON OR NEAR LAKE TEXOMA...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3382 9653 3382 9658 3385 9663 3389 9659
3390 9663 3392 9666 3383 9671 3383 9676
3386 9678 3387 9681 3387 9683 3385 9685
3387 9689 3394 9690 3396 9693 3401 9693
3408 9697 3430 9660 3384 9640 3381 9652
TIME...MOT...LOC 0750Z 235DEG 42KT 3396 9687
11Special weather statement, Nov 28, 2:12 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
212 AM CST MON NOV 28 2016
OKZ047-048-051-052-280845-
ATOKA OK-BRYAN OK-MARSHALL OK-JOHNSTON OK-
212 AM CST MON NOV 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ATOKA...BRYAN...
EASTERN MARSHALL AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 245 AM
CST...
AT 209 AM CST...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 3 MILES SOUTHWEST OF LITTLE CITY TO NEAR LAKE TEXOMA TO JUST
SOUTHWEST OF DENISON...MOVING EAST AT 50 MPH.
HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
DURANT...MADILL...KINGSTON...COLBERT...CADDO...BOKCHITO...ACHILLE...
SILO...CANEY...KENEFIC...KEMP...MEAD...ARMSTRONG...HENDRIX...NIDA...
ALBANY...BLUE...UTICA...LITTLE CITY AND WOODVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3378 9643 3377 9650 3382 9653 3382 9658
3385 9663 3390 9659 3391 9667 3385 9669
3409 9680 3434 9621 3404 9607 3385 9608
3384 9615 3381 9618 3381 9616 3376 9618
3375 9623 3377 9629 3370 9632 3369 9636
TIME...MOT...LOC 0809Z 250DEG 42KT 3406 9667 3389 9659 3372 9666
11Special weather statement, Nov 28, 2:32 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
232 AM CST MON NOV 28 2016
OKZ047-048-052-280915-
ATOKA OK-BRYAN OK-JOHNSTON OK-
232 AM CST MON NOV 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR ATOKA...BRYAN AND EAST CENTRAL
JOHNSTON COUNTIES UNTIL 315 AM CST...
AT 230 AM CST...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF COLEMAN TO NEAR BLUE TO 4 MILES SOUTH OF KEMP...
MOVING EAST AT 55 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HEAVY RAIN AND HAIL UP TO ONE-HALF INCH DIAMETER...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
ATOKA...CADDO...BOKCHITO...ACHILLE...BENNINGTON...TUSHKA...CANEY...
KENEFIC...KEMP...ARMSTRONG...HENDRIX...LANE...ALBANY...COLEMAN...
BLUE...UTICA...DAISY...BOGGY DEPOT PARK...BENTLEY AND WADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3451 9578 3416 9578 3416 9598 3412 9594
3394 9594 3385 9576 3386 9581 3383 9584
3389 9593 3384 9602 3384 9614 3376 9618
3377 9629 3370 9632 3369 9636 3376 9642
3398 9634 3427 9647 3457 9568 3451 9567
TIME...MOT...LOC 0830Z 250DEG 52KT 3423 9638 3401 9627 3370 9638
11Thunderstorm Wind, Bryan
- When
- November 28, 2:35 AM CST
- Where
- Bryan County, 3.51 mi WSW of Blue
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.990, -96.290
Winds caused damage to an outbuilding and overturned an unsecured semi trailer, as well as tree damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, November 28 to 30, 20162 deaths · 22 injured · EF3 · 42 events
- Tornadoes and Hail in Mississippi, November 28 to 30, 2016$1.3 million · EF1 · 88 events
- Strong Wind in Tennessee, November 28, 2016$45,000 · 3 events
- Hail and Damaging Winds in Louisiana, November 28 to 29, 2016$28,000 · 1.75 in hail · 9 events
- Flood and Damaging Winds in Tennessee, November 28, 2016$24,000 · 52 kt wind · 8 events
- Damaging Winds in Kentucky, November 28, 2016$25,000 · 61 kt wind · 3 events
- Winter Storm and Winter Weather in South Dakota, November 28 to 30, 201617 events
- Tornadoes and Hail in Iowa, November 28, 2016$8,000 · EF0 · 10 events
- Winter Storm in Montana, November 28 to 29, 20164 events
- Tornado and Damaging Wind in Louisiana, November 28 to 29, 2016$2,000 · EF0 · 4 events
- High Wind and Strong Wind in Georgia, November 28, 2016$7,000 · 50 kt wind · 4 events
- Winter Storm and Winter Weather in Wyoming, November 28 to 30, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661879.